Azithromycin-induced Aphthous Stomatitis: A Case Series

Author(s): Ehsan T. Moghadam, Ali Tafazoli*

Journal Name: Current Clinical Pharmacology
Continued as Current Reviews in Clinical and Experimental Pharmacology

Volume 14 , Issue 3 , 2019


Become EABM
Become Reviewer
Call for Editor

Graphical Abstract:


Abstract:

Background: Azithromycin is one of the most popular antibiotics in current clinical practice. This medication generally considered to be safe and well-tolerated in different demographic populations. Like any other drug, azithromycin use is not without risk and adverse effects. In recent years, cardiovascular accidents have been announced as its major and most important side effect. But azithromycin use can be accompanied with less recognized complications which are significantly discomforting. In this article, we presented a neglected adverse effect of azithromycin in medical literature which is aphthous stomatitis.

Methods: We detected three cases with this complication in our center during a one-year period. All the accessible clinical data were recorded and PubMed database was explored to assess the relevant literature.

Results: The patients had aphthous stomatitis within 24 hours of the first dose which was healed in about 2 to 3 weeks. Naranjo scoring system showed a probable stage for this adverse drug reaction. There was no such a report in our database search process.

Conclusion: It could be stated that aphthous stomatitis is an important adverse effect of azithromycin that can affect the patient’s quality of life during therapy and in the majority of cases, it can be neglected by healthcare practitioners.

Keywords: Azithromycin, drug-related side effects and adverse reactions, stomatitis, aphthous, nutraceutical supplements, aphthous lesionss.

[1]
Edgar NR, Saleh D, Miller RA. Recurrent aphthous stomatitis: A review. J Clin Aesthet Dermatol 2017; 10(3): 26-36.
[PMID: 28360966]
[2]
Plewa MCCK. Aphthous Stomatitis. StatPearls Publishing LLC: Treasure Island, FL, USA 2017.
[3]
Jinbu Y, Demitsu T. Oral ulcerations due to drug medications. Jpn Dent Sci Rev 2014; 50(2): 40-6.
[http://dx.doi.org/10.1016/j.jdsr.2013.12.001]
[4]
Hapa A, Aksoy B, Polat M, Aslan U, Atakan N. Does recurrent aphthous stomatitis affect quality of life? A prospective study with 128 patients evaluating different treatment modalities. J Dermatolog Treat 2011; 22(4): 215-20.
[http://dx.doi.org/10.3109/09546631003675450] [PMID: 20804437]
[5]
McLeod RI. Drug-induced aphthous ulcers. Br J Dermatol 2000; 143(6): 1137-9.
[http://dx.doi.org/10.1046/j.1365-2133.2000.04002.x] [PMID: 11122012]
[6]
Slebioda Z, Szponar E, Kowalska A. Etiopathogenesis of recurrent aphthous stomatitis and the role of immunologic aspects: Literature review. Arch Immunol Ther Exp (Warsz) 2014; 62(3): 205-15.
[http://dx.doi.org/10.1007/s00005-013-0261-y] [PMID: 24217985]
[7]
Tecco S, Sciara S, Pantaleo G, et al. The association between minor Recurrent Aphthous Stomatitis (RAS), children’s poor oral condition, and underlying negative psychosocial habits and attitudes towards oral hygiene. BMC Pediatr 2018; 18(1): 136.
[http://dx.doi.org/10.1186/s12887-018-1094-y] [PMID: 29653566]
[8]
An I, Demir V, Akdeniz S. Lichenoid drug eruption induced by colchicine: Case report. Cutan Ocul Toxicol 2017; 36(2): 199-200.
[http://dx.doi.org/10.1080/15569527.2016.1206556] [PMID: 27345420]
[9]
Cantarini L, Lopalco G, Vitale A, et al. Paradoxical mucocutaneous flare in a case of Behçet’s disease treated with tocilizumab. Clin Rheumatol 2015; 34(6): 1141-3.
[http://dx.doi.org/10.1007/s10067-014-2589-z] [PMID: 24733249]
[10]
Boers-Doets CB, Raber-Durlacher JE, Treister NS, et al. Mammalian target of rapamycin inhibitor-associated stomatitis. Future Oncol 2013; 9(12): 1883-92.
[http://dx.doi.org/10.2217/fon.13.141] [PMID: 24295418]
[11]
Chambel M, Mascarenhas MI, Regala J, Gouveia C, Prates S. Clinical Stevens-Johnson syndrome and rufinamide: A clinical case. Allergol Immunopathol (Madr) 2013; 41(1): 68-9.
[http://dx.doi.org/10.1016/j.aller.2011.12.004] [PMID: 22306278]
[12]
Boulinguez S, Reix S, Bedane C, et al. Role of drug exposure in aphthous ulcers: A case-control study. Br J Dermatol 2000; 143(6): 1261-5.
[http://dx.doi.org/10.1046/j.1365-2133.2000.03898.x] [PMID: 11122030]
[13]
Healy CM, Thornhill MH. An association between recurrent oro-genital ulceration and non-steroidal anti-inflammatory drugs. J Oral Pathol Med 1995; 24(1): 46-8.
[http://dx.doi.org/10.1111/j.1600-0714.1995.tb01129.x] [PMID: 7722921]
[14]
Williams I, Weller IV, Malni A, Anderson J, Waters MF. Thalidomide hypersensitivity in AIDS. Lancet 1991; 337(8738): 436-7.
[http://dx.doi.org/10.1016/0140-6736(91)91221-F] [PMID: 1671462]
[15]
Tishler M, Caspi D, Gazit E, Yaron M. Association of HLA-B35 with mucocutaneous lesions in Israeli patients with rheumatoid arthritis receiving gold treatment. Ann Rheum Dis 1988; 47(3): 215-7.
[http://dx.doi.org/10.1136/ard.47.3.215] [PMID: 2965554]
[16]
Kuffer R, Baumont M, Brochériou C. Oral aphthoid toxic dermatoses. Rev Stomatol Chir Maxillofac 1976; 77(5): 747-55.
[PMID: 137514]
[17]
Desruelles F, Bahadoran P, Lacour JP, Perrin C, Santini J, Ortonne JP. Giant oral aphthous ulcers induced by nicorandil. Br J Dermatol 1998; 138(4): 712-3.
[http://dx.doi.org/10.1046/j.1365-2133.1998.02198.x] [PMID: 9640391]
[18]
Seedat YK. Aphthous ulcers of mouth from captopril. Lancet 1979; 2(8155): 1297-8.
[http://dx.doi.org/10.1016/S0140-6736(79)92304-3] [PMID: 93205]
[19]
Abdollahi M, Radfar M. A review of drug-induced oral reactions. J Contemp Dent Pract 2003; 4(1): 10-31.
[http://dx.doi.org/10.5005/jcdp-4-1-10] [PMID: 12595930]
[20]
Barni S, Butti D, Mori F, et al. Azithromycin is more allergenic than clarithromycin in children with suspected hypersensitivity reaction to macrolides. J Investig Allergol Clin Immunol 2015; 25(2): 128-32.
[PMID: 25997306]
[21]
Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30(2): 239-45.
[http://dx.doi.org/10.1038/clpt.1981.154] [PMID: 7249508]
[22]
Hopkins S. Clinical toleration and safety of azithromycin. Am J Med 1991; 91(3A): 40S-5S.
[http://dx.doi.org/10.1016/0002-9343(91)90401-I] [PMID: 1656742]
[23]
Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012; 366(20): 1881-90.
[http://dx.doi.org/10.1056/NEJMoa1003833] [PMID: 22591294]


open access plus

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 3
Year: 2019
Published on: 31 December, 2019
Page: [242 - 246]
Pages: 5
DOI: 10.2174/1574884714666190301153040

Article Metrics

PDF: 28
HTML: 7